Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Case 2: Patient Follow-up

EMS1.com News

September 10, 2007


EKG Clubhouse
by EKG Club

Case 2: Patient Follow-up

By EKG Club

-->  Haven't read the initial case presentation? Read: Case 2: The Helpful Good Samaritan

Report to Hospital:

Upon your arrival at the hospital you are greeted by a friendly emergency physician. You provide him the following report: "We found an approximately 70-year-old male with slightly altered consciousness sitting on the sidewalk after being helped to a sitting position by a Good Samaritan neighbor. The patient was not a good historian, but we found a bag nearby containing clopidogrel, metoprolol, lisinopril, aspirin, folic acid and a couple vitamins. The neighbor reported the patient was recently in the hospital for an unknown procedure and was to return soon for more testing.

"The patient complained of 6/10 chest pain, was pale, cool, and diaphoretic. We placed him on hi-flow oxygen, administered sublingual nitroglycerin, started an IV, and acquired a 12-lead. We noted significant ST elevation in leads V2 through V6 with reciprocal changes in the inferior leads.

"The patient’s chest pain nearly resolved with the sublingual nitroglycerin and his vital signs remained stable, so we initiated a nitroglycerin infusion at 10mcgs/min with continued pain relief. A second 12-lead was obtained and we noted the acute ST elevation had inverted to depression. Based on these findings we initiated the EMS STEMI alert."

Thanks to your well-presented report, the physician has no additional questions and commends you on your appropriate treatment of this patient. He confirms your STEMI assessment and immediately calls the cardiac catheter lab team for immediate angioplasty.

Learning Objectives:

  • Basic: To understand the importance of the proper use of a 12-lead ECG in the differential diagnosis of a medical patient.
  • Intermediate: Recognition of ST Elevation Myocardial Infarction (STEMI) on the 12-lead ECG. The importance of a systematic patient assessment (eg. SAMPLE History). Identifying coronary anatomy in 12-lead ECG interpretation.
  • Advanced: Awareness of the role of anti-platelet medications in the post-stent patient. Awareness of the frequency of restonosis following stenting with bare metal and drug eluding cardiac stents.

Expert Panel Discussion of the Case

If you noted significant ST elevation in the first EKG — particularly leads V2, V3, V4, V5, and V6 with reciprocal ST depression in leads II, III, and aVF — and chose to treat this patient as a ST Elevation Myocardial Infarction (STEMI), you did the right thing.
By performing a systematic evaluation of the patient and listening to the information provided by the neighbor, you could feel confident that this patient’s unknown procedure was likely a cardiac cath procedure, possibly including stent placement. The medications you found in the bag help to confirm this likelihood. Great job!

Patients who have a recent history of STEMI are at a significantly higher risk for recurrence even after cardiac stent placement. Some research has found that patients who are not compliant with a specific medication regimen could have a one-year mortality rate exceeding 20%. So never presume that recent stent placement equates to a “cured” condition. These patients remain at a high risk for recurrence.

This case also demonstrates a positive improvement in the patient’s condition during our treatment. STEMI is the hallmark of a complete coronary artery occlusion. The changes from the first to the second EKG are exciting because of the transition from ST elevation to ST depression, although hyperacute T-waves remain. While it cannot conclusively be said that any single portion of the treatment caused the improvement, we can infer it as a possibility. The EKG changes indicate that a complete occlusion switched to a partial occlusion, which allowed for some reperfusion.

Reperfusion of acutely infracting cardiac tissue is sometimes followed by rhythm abnormalities or even disrythmias. Fortunately this was not the case for this patient, but the astute clinical provider would be sure to continue frequent monitoring of the EKG for any such changes.

See the links provided in the additional teaching points below for more resources on this topic.

Additional Teaching Points 
Clopidogrel:  http://www.nlm.nih.gov/medlineplus/druginfo/medmaster/a601040.html
D2B information: http://www.d2balliance.com/
EMS Balloon Initiative: http://health.groups.yahoo.com/group/E2B/
Wikipedia resource: http://en.wikipedia.org/wiki/Myocardial_infarction

Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
Kelly Myers Licciardi Kelly Myers Licciardi Sunday, April 07, 2013 6:29:06 AM Very familar with this situation. I went thru the same with my husband after he had his first set of stent in 2001. in 2008 more stent, then in 2011 we went for Quadruple Bypass. Guess What! He is a smoker!

Today's Top Stories

Saturday, October 25, 2014
  • NY doctor tests positive for EbolaEMS1 Article Comments1

Line-Of-Duty Deaths

Submit information on fallen EMS providers in your area.

Featured Columnist

Chris Cebollero

Elements of Leadership

EMS can get emotional; at some point your behavior is bound to hurt those around you, and it will take...

    Featured Product Categories